Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 54, NWS Tucson, AZ

August 24, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 24, 2007, 3:10 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 3:10 PM MST (22:10 UTC)
Expired
Aug 24, 2007, 5:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.2 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 242213
FFWTWC
AZC019-250015-
/X.NEW.KTWC.FF.W.0054.070824T2210Z-070825T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...

* UNTIL 515 PM MST

* AT 305 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM AN AREA OF SEVERE THUNDERSTORMS DEVELOPING
  AROUND THE GREATER TUCSON AREA...WITH THE HEAVIEST STORMS NOTED
  NEAR SOUTHEAST TO CENTRAL TUCSON AS WELL AS THE ORO VALLEY AREA.
  STORMS WERE NEARLY STATIONARY BUT DEVELOPMENT CONTINUED ALONG
  BOUNDARIES NEAR THE STORMS.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA. 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES 
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3206 11101 3200 11054 3241 11057 3249 11106

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 242247
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST FRI AUG 24 2007

AZC019-250015-
/X.CON.KTWC.FF.W.0054.000000T0000Z-070825T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
342 PM MST FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
NORTHEASTERN PIMA COUNTY...
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST 
FOR NORTHEASTERN PIMA COUNTY...

AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING FLASH FLOODING OVER CENTRAL 
TO EASTERN TUCSON. EXPECT DAMAGING WINDS TO 60 MPH...FLOODING RAINS 
AND LARGE HAIL WITH STORMS. MOVEMENT WAS TO THE WEST AT ABOUT 5 MPH 
WITH FURTHER DEVELOPMENT ALONG OUTFLOWS.

EXPECT RAINFALL AMOUNTS IN EXCESS OF 1 INCH IN MANY LOCATIONS AROUND 
THE TUCSON METRO AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL 
CAUSE FLOODING OF WASHES...STREAMS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3206 11101 3200 11054 3241 11057 3249 11106

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 242314
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST FRI AUG 24 2007

AZC019-250015-
/X.CON.KTWC.FF.W.0054.000000T0000Z-070825T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
410 PM MST FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM OVER SOUTHWEST TUCSON PRODUCING VERY 
HEAVY RAIN. EARLIER STORMS ROLLED ACROSS EASTERN AND CENTRAL TUCSON 
AS WELL AS ORO VALLEY GENERATING BETWEEN 1/2 OF AN INCH TO 1.5 
INCHES OF RAINFALL. HEAVY RUNOFF AND PONDING OF WATER WILL CONTINUE 
TO GENERATE FLOODING PROBLEMS INTO THE LATE AFTERNOON HOURS IN SOME 
AREAS.

LAT...LON 3202 11116 3200 11054 3241 11057 3249 11106

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:00 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI AUG 24 2007

.SYNOPSIS...AN INCREASINGLY MOIST SOUTHERLY FLOW...A LESS STABLE
AIRMASS...AND MID LEVEL IMPULSES WILL COMBINE FOR A MUCH GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...EARLIER AND MORE WIDESPREAD THUNDERSTORM DEVELOPMENT
AS EXPECTED TODAY. STILL PLENTY OF MOISTURE AROUND AS EVIDENCED BY
1.57 INCHES PW ON THE 12Z KTWC SOUNDING (CONSISTENT WITH GOES
SOUNDER ESTIMATES ACROSS SOUTHERN ARIZONA)...AND SURFACE DEWPTS IN
THE 60S. SHEAR STILL NOT GREAT BUT WARMER LOWER LEVELS AND SOME
COOLING ABOVE H5 HAS HELPED...AND A WEAK DEFORMATION AREA STILL
HINTED AT ON WATER VAPOR IMAGERY ACROSS PORTIONS OF SOUTHERN ARIZONA
THAT MAY BE STRENGTHENING AGAIN AS A MID LEVEL CIRCULATION PULLS
NORTHWEST OFF THE NORTHERN BAJA COAST. DEEPER MOISTURE WITH DEBRIS
COMING UP FROM THE SOUTH TONIGHT AND SEVERAL EMBEDDED WEAKNESSES IN
THE FLOW. EXPECT THIS TO TRIGGER SOME OVERNIGHT CONVECTION THAT
SPREADS INTO A BUSY...WET...AND COOLER SATURDAY.

NAM12 HAS THE MAIN SHOTGUN OF IMPULSES SHIFTING INTO CENTRAL ARIZONA
SATURDAY NIGHT AND NORTH OF THE AREA SUNDAY AS THE RIDGE SPREADS
BACK IN FROM THE EAST. IF WE ARENT TOO WORKED OVER SUNDAY SHOULD
SEE ANOTHER GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH AN INITIAL
FAVORABLE 4 CORNERS POSITION...BUT AT THIS POINT IT LOOKS LIKE THE
NEXT 24 HOURS MAY BE BUSY AND WIDESPREAD ENOUGH TO MAKE SUNDAY A
DOWN DAY. THIS MAY GIVE WAY TO A HIGH CENTER RECONSOLIDATING NEARLY
OVERHEAD EARLY IN THE NEW WEEK...PROBABLY KNOCKING THUNDERSTORM
COVERAGE BACK TO DOWN TO ISOLATED LEVELS FOR VALLEY LOCATIONS BY
TUESDAY AND WEDNESDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PERSIST
OVERNIGHT IN SOME LOCATIONS. THUNDERSTORM ACTIVITY IS THEN EXPECTED
ACROSS ALL OF SOUTHEAST ARIZONA SATURDAY AND SUNDAY. VISIBILITIES
NEAR THE THUNDERSTORMS TODAY WILL BE 2-4 SM WITH BKN050 CEILINGS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal86 min
Aug 23, 7:03 PM MSTSevere Thunderstorm WarningTWCGraham27 min
Aug 23, 7:45 PM MSTAreal Flood AdvisoryTWCGraham60 min
Aug 24, 1:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 24, 1:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 24, 2:03 PM MSTAreal Flood AdvisoryTWCSanta Cruz87 min
Aug 24, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min
Aug 24, 3:08 PM MSTFlash Flood WarningTWCSanta Cruz97 min
Aug 24, 3:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 24, 3:21 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 24, 4:34 PM MSTSevere Thunderstorm WarningTWCPima41 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.